Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at May 26, 2023, 3:11 AM CDT for Randall County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2023, 3:11 AM CDT (08:11 UTC)
- Expired
- May 26, 2023, 7:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Randall County, TX
The radar
The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:15 AM CDT | FLASH FLOOD | 4 Wsw Canyon, TX | GORDON CUMMINGS ROAD WAS FLOODED DUE TO HEAVY RAINFALL AND OVERFLOWING LOCAL CREEKS. A WATER RESCUE OCCURRED ALONG THIS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 244 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
525
WGUS54 KAMA 260811
FFWAMA
TXC381-261115-
/O.NEW.KAMA.FF.W.0007.230526T0811Z-230526T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
311 AM CDT Fri May 26 2023
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
West Central Randall County in the panhandle of Texas...
* Until 615 AM CDT.
* At 311 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. The expected rainfall rate is 1 to 1.5 inches in
1 hour. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Canyon and Umbarger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3488 10210 3497 10188 3500 10185 3503 10194
3496 10213 3491 10213 3488 10211
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
TLH2 follow-up statements
461
WGUS54 KAMA 261033
FFWAMA
TXC381-261230-
/O.EXT.KAMA.FF.W.0007.000000T0000Z-230526T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
533 AM CDT Fri May 26 2023
The National Weather Service in Amarillo has extended the
* Flash Flood Warning for...
West Central Randall County in the panhandle of Texas...
* Until 730 AM CDT.
* At 533 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Canyon and Umbarger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3488 10210 3497 10188 3500 10185 3503 10194
3496 10213 3491 10213 3488 10211
FLASH FLOOD...RADAR INDICATED
$$
Ferguson980
WGUS74 KAMA 261222
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
722 AM CDT Fri May 26 2023
TXC381-261232-
/O.EXP.KAMA.FF.W.0007.000000T0000Z-230526T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randall TX-
722 AM CDT Fri May 26 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 730 AM CDT THIS MORNING FOR
WEST CENTRAL RANDALL COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3488 10210 3497 10188 3500 10185 3503 10194
3496 10213 3491 10213 3488 10211
$$
FergusonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 12:33 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 26, 12:33 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1233 AM CDT Fri May 26 2023 ...New AVIATION... .SHORT TERM... (This evening through Friday night) Issued at 250 PM CDT Thu May 25 2023 Two additional rounds of severe thunderstorm and localized flood potential are ahead during the evening and early overnight hours both Thursday and Friday. Large hail and damaging winds are the primary concerns both days with flooding concerns focused on developed areas and locations that have already received multiple rounds of rainfall. 19z WV satellite readily shows two shortwaves of interest - one over W OK and the other over the Sangre de Cristos. Visible satellite shows and expanding field of flat cumulus. Surface observations show temperatures mainly in the 70s with dewpoints in the upper 50s and lower 60s. This afternoon into tonight, expect another round of convection. Due to the aforementioned cumulus field remaining flat thus far, suppressed ascent in the eastern Panhandles due to the influence of the W OK shortwave, and the later arrival of the shortwave to our west, expect convection to largely hold off until after 7pm, when thunderstorms look to spread northwest to southeast across the CWA. This outcome is in line with many consecutive runs of the HRRR, latest NSSL WoFS convective allowing ensemble, and 12z NAM. Have moved away from NBM PoPs toward the HRRR as NBM PoPs seem to be heavily contaminated by GFS/RAP which suggest light showers and/or drizzle have been occurring all day in the eastern Panhandles, an outcome which has almost totally failed to be borne out. As for potential hazards, with MLCAPE approaching 2000 J/kg and 0-6km bulk shear values of around 30 knots, severe thunderstorms could occur. That said, the low end supportive shear should limit the overall top end severe potential to around golf ball size hail and 70 mph wind gusts. Due to the late arrival of convection, while cold pool dynamics could still force down a severe wind gust, surface stabilization should lead to a very slim tornado risk. Finally, given PWAT values of 1"+ and slow expected storm motions, localized flooding could occur in cities and town and in locations that have received heavier rain on previous days. Tomorrow, with a weak upper ridge reducing in prominence, expect an uptick in wind speeds aloft. Thus, while the pattern looks to be similar to today in which a later arriving shortwave leads to thunderstorms generally occurring after 7pm, increase in shear may lead to a bit higher top end severe potential compared to Thursday, with hailstones greater than 2" in diameter possible and a small risk for tornadoes, particularly if convection arrives closer to 7pm rather than later for optimal timing with respect to surface stabilization and the increase in the LLJ. While storm motions should also be a bit quicker, rich moisture and antecedent conditions suggest a continued risk for localized flooding. Ferguson && .LONG TERM ... (Saturday through next Wednesday) Issued at 250 PM CDT Thu May 25 2023 Showers and thunderstorms look like a pretty good bet on Saturday as the flow aloft strengthens and another short wave trough moves over the region in the southwest flow aloft. Rain chances may actually decrease some Sunday through Tuesday as an upper level ridge builds over the area. Any short waves will be weaker and the shear will be weaker, so coverage of storms are expected to go down during these days. Not to say that we will not have any rain at all. We just are not expecting a large complex of storms to move across the area without the upper level support. Showers and storms may become more widespread again by next Wednesday as the upper level southwest flow increase again. Another stronger short wave trough may also move over on Wednesday. Highs will generally remain slightly below normal in the 70's and lower 80's Saturday through next Wednesday. && .AVIATION... (06Z TAFS) Issued at 1226 AM CDT Fri May 26 2023 Watching KAMA closely to start the TAF period. Between 06-08Z, TSRA will be expected with erratic winds possible. VCTS conditions for KDHT/KGUY at that time as well, Past 08-09Z, conditions should dry out. However, low cigs of MVFR to at times IFR are possible throughout the day. PROB30 group for TSRA returns around 00Z and continues towards the end of the TAF for all TAF sites where heavy rainfall and erratic winds will be possible. Meccariello && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 71 58 74 58 / 60 50 60 40 Beaver OK 74 58 76 58 / 60 50 60 30 Boise City OK 72 55 74 55 / 40 50 40 30 Borger TX 73 60 78 60 / 60 60 50 30 Boys Ranch TX 75 59 77 58 / 50 70 50 30 Canyon TX 72 58 75 57 / 60 50 60 40 Clarendon TX 74 59 73 59 / 60 50 50 40 Dalhart TX 71 55 74 54 / 50 70 50 30 Guymon OK 72 57 75 57 / 30 60 50 40 Hereford TX 73 57 76 57 / 50 60 60 40 Lipscomb TX 75 57 75 57 / 60 50 50 30 Pampa TX 71 58 74 58 / 60 50 60 30 Shamrock TX 74 59 75 59 / 60 40 50 40 Wellington TX 77 59 77 59 / 50 40 40 40 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...77 LONG TERM....15 AVIATION...29
Hazardous weather outlook, May 25, 2:53 PM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 253 PM CDT Thu May 25 2023 OKZ001>003-TXZ001>020-317-261000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 253 PM CDT Thu May 25 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Another round of thunderstorms is expected this evening into tonight across the Oklahoma and Texas Panhandles. A few storms in the western Panhandles may become strong to severe, with large hail and damaging winds the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected to develop Friday and Saturday across the Oklahoma and Texas Panhandles. A few storms may become strong to severe both days, with large hail and damaging winds the primary hazards. In addition, the strongest storms will have the potential to produce very heavy rainfall, which may lead to flooding or flash flooding. More thunderstorms will be possible Sunday through Wednesday across the Oklahoma and Texas Panhandles. A few storms may become strong to severe on any of those days, with large hail and damaging winds the primary hazards at this time. Also, the strongest storms will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening.
In the hours before
Special weather statement, May 25, 9:20 PM CDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
920 PM CDT Thu May 25 2023
TXZ001-006-260245-
Hartley TX-Dallam TX-
920 PM CDT Thu May 25 2023
...A strong thunderstorm will impact portions of southwestern Dallam
and northwestern Hartley Counties through 945 PM CDT...
At 919 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Sedan, or 11 miles north of Amistad, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Dallam
and northwestern Hartley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
the Panhandle of Texas.
&&
LAT...LON 3629 10304 3639 10295 3620 10271 3597 10304
TIME...MOT...LOC 0219Z 222DEG 26KT 3608 10309
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DGWLocal storm report, May 25, 9:48 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
948 PM CDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM HAIL 16 S TEXLINE 36.14N 103.02W
05/25/2023 M1.50 INCH DALLAM TX TRAINED SPOTTER
&&Special weather statement, May 26, 12:38 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1238 AM CDT Fri May 26 2023
TXZ011-012-260615-
Potter TX-Oldham TX-
1238 AM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of eastern Oldham and
west central Potter Counties through 115 AM CDT...
At 1238 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Boys Ranch, or 11 miles north of Vega, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boys Ranch and Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
the Panhandle of Texas.
&&
LAT...LON 3560 10241 3550 10203 3518 10232 3547 10256
TIME...MOT...LOC 0538Z 314DEG 18KT 3541 10235
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DGWSpecial weather statement, May 26, 2:49 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
249 AM CDT Fri May 26 2023
TXZ016-260830-
Deaf Smith TX-
249 AM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of southeastern Deaf
Smith County through 330 AM CDT...
At 248 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Hereford, moving southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3492 10269 3508 10244 3493 10223 3475 10247
TIME...MOT...LOC 0748Z 314DEG 8KT 3497 10247
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DGWThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:14 PM CDT | River Flood Advisory | AMA | Hansford | 24 hr |
| May 25, 9:20 PM CDT | Special Weather Statement | AMA | Dallam | 25 min |
| May 25, 9:32 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 28 min |
| May 25, 9:56 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 64 min |
| May 26, 12:38 AM CDT | Special Weather Statement | AMA | Oldham | 37 min |
| May 26, 2:43 AM CDT | Flash Flood Warning | AMA | Deaf Smith | 7 hr |
| May 26, 2:49 AM CDT | Special Weather Statement | AMA | Deaf Smith | 41 min |
| May 26, 3:07 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 32 min |
| May 26, 4:31 AM CDT | Areal Flood Advisory | AMA | Deaf Smith, Randall | 3 hr |
| May 26, 10:52 AM CDT | River Flood Advisory | AMA | Armstrong | 10 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.